Thickening of the uterine wall or lining can happen either because of a hormone imbalance or due to a medical condition which causes tissue to grow abnormally. The following two conditions cause heavy, long-term, and irregular bleeding. Endometrial hyperplasia is a condition in which the endometrium, or the uterine lining, becomes too thick. According to The American College of Obstetricians and Gynecologists (ACOG), it is often caused by anovulatory cycles with excess estrogen and no progesterone. Estrogen causes the uterine lining to grow and thicken, preparing it for implantation. Then ovulation occurs, and progesterone is released, preparing the body for pregnancy. The decrease in progesterone levels toward the end of the cycle (if the woman is not pregnant) triggers menstruation—so without the release of progesterone, there is no shedding of the uterine lining. The uterine lining will continue to grow, and the cells will crowd one another and possibly become precancerous. Adenomyosis is a thickening of the uterus that occurs when endometrial tissue begins to grow on the outer wall of the uterus. The cause of this condition is unknown. It is most common in women 40 to 50 years of age. Treatment: Endometrial hyperplasia can be treated with progestin in most cases. It can be taken orally, as a shot, in an intrauterine device (IUD), or as a vaginal cream. The progesterone should treat the condition by triggering uterine bleeding like a regular period. Adenomyosis can be treated with combination birth control pills or an IUD. In severe cases, and once a woman is no longer planning on getting pregnant, her doctor may recommend a hysterectomy (removal of the uterus).
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.